2013.3-31.Mees

                                                                                                                            article in PDF  
Our Dermatol Online.  2013; 4(3): 382
DOI:.  10.7241/ourd.20133.95
Date of submission:  02.05.2013 / acceptance: 01.06.2013
Conflicts of interest: None
 

MEES’ LINE FOLLOWING CHEMOTHERAPY

Sunil Kumar, Sanjay Diwan, Milind Dekate, Sonam Goyal

Department of Medicine, Jawahar Lal Nehru Medical College, DMIMS, Sawangi, wardha, Maharastra, India
 

Corresponding author:  Prof. Sunil Kumar    e-mail: sunilkumarmed@gmail.com


Sir

Cytotoxic chemotherapeutic agents has many systemic affect specially involving rapidly proliferating organs, such as skin, hair, and the gastrointestinal tract manifesting as exfoliative dermatitis, alopecia, and diarrhea, respectively. We are presenting here effect of chemotherapy on nail which is a “skin” appendage. A 19-year-old tribal boy from rural Maharashtra was diagnosed as Acute Myeloid Leukaemia (M4) and was on combination chemotherapy as cytarabine and daunorubicine (cycles of 3-week intervals). This time he came for 3rd cycle. On physical examination his nails had transverse line parallel to the lunula across the entire nail bed with no palpable ridges which were white and nonblanching (Fig. 1). These lines are known as Mees’ lines (true leukonychia). Distance between them is usually related to the cycles intervals after each chemotherapy cycle [1]. As most of the time patients are not aware of appearance of the lines, the timing of the disease process may be estimated by measuring the distance from the line to the nail bed assuming that nails grow about 1mm every 6 to 10 days [2]. Mees’ lines are signs of toxicity to the distal nail matrix, resulting in parakeratosis of the nail plate, which becomes white and opaque. Drug-induced true leukonychia (Mees’ lines) appears as one or several parallel transverse white bands affecting all nails at the same level and moving distally with nail growth [3]. Another line which may be confused with Mees’ lines are Muehrcke’s lines (apparent leukonychia). These are paired white lines caused by vascular congestion in the nail bed and they do not fade after digital compression and migration with the growth of the nail [4]. Other causes of Mees’ lines are arsenic and thallium intoxication, carbon monoxide poisoning, Hodgkin’s disease, myocardial infarction, congestive heart failure, acute and chronic renal failure, systemic lupus erythematosus, immune haemolytic anaemia, leprosy, malaria, chemotherapy, and other systemic insults [2].

 
Figure 1. Mees’line on nails
REFERENCES
1. Mirfazaelian H, Namazi MR, Daneshbod Y: Mees’ lines. ScientificWorldJournal. 2011;11:267–8.
2. Gupta A, Parakh A, Dubey AP: Chemotherapy induced nail changes. Indian J Dermatol. 2008;53:204-5.
3. Kim IS, Lee JW, Park KY, Li K, Seo SJ, Hong CK: Nail change after chemotherapy: simultaneous development of Beau’s lines and Mees’ lines. Ann Dermatol. 2012;24:238-9.
4. Parakh A, Kocchar AM: Chemotherapy induced transverse leukonychia (Mees lines). Indian Pediatr. 2007;44:865.


CONTENT

SERVICES

Other Resources

Our Dermatology Online

Home
Current Issue
All Issues
Instruction for authors
Submit Manuscripts
Ethics in Publishing
For Reviewers
Readers
About
Editors & Publishers 
Statistics
Copyright
Contact Us